An uncommon but lethal poisoning - Amitraz

Joydeep Chakraborty, Shivashankara Kaniyoor Nagri, Amit Narayan Gupta, Ankush Bansal

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Amitraz, a centrally acting alpha-2 adrenergic agonist, is increasingly being used for treatment of ectoparasitic infestation in cattle. Its effects in humans may mimic organophosphate poisoning. We report a case of poisoning after suicidal ingestion of Amitraz. The patient presented in a deeply comatose state with respiratory depression, bradycardia and mydriasis (instead of miosis, the more common presentation in previous reports). He recovered completely within 24 hours with adequate supportive measures. The importance of this case report is highlighted by the increasing use of this compound, the life-threatening presentation, the excellent prognosis with early recognition and supportive management and the limited human toxicological data.

Original languageEnglish
Pages (from-to)439-441
Number of pages3
JournalAustralasian Medical Journal
Volume4
Issue number8
DOIs
Publication statusPublished - 12-09-2011
Externally publishedYes

Fingerprint

Ectoparasitic Infestations
Poisoning
Adrenergic alpha-2 Receptor Agonists
Organophosphate Poisoning
Miosis
Mydriasis
Bradycardia
Coma
Respiratory Insufficiency
Toxicology
Eating
amitraz
Therapeutics

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Chakraborty, J., Nagri, S. K., Gupta, A. N., & Bansal, A. (2011). An uncommon but lethal poisoning - Amitraz. Australasian Medical Journal, 4(8), 439-441. https://doi.org/10.4066/AMJ.2011.777
Chakraborty, Joydeep ; Nagri, Shivashankara Kaniyoor ; Gupta, Amit Narayan ; Bansal, Ankush. / An uncommon but lethal poisoning - Amitraz. In: Australasian Medical Journal. 2011 ; Vol. 4, No. 8. pp. 439-441.
@article{0d96fad750ba40c79e08deb79e9badeb,
title = "An uncommon but lethal poisoning - Amitraz",
abstract = "Amitraz, a centrally acting alpha-2 adrenergic agonist, is increasingly being used for treatment of ectoparasitic infestation in cattle. Its effects in humans may mimic organophosphate poisoning. We report a case of poisoning after suicidal ingestion of Amitraz. The patient presented in a deeply comatose state with respiratory depression, bradycardia and mydriasis (instead of miosis, the more common presentation in previous reports). He recovered completely within 24 hours with adequate supportive measures. The importance of this case report is highlighted by the increasing use of this compound, the life-threatening presentation, the excellent prognosis with early recognition and supportive management and the limited human toxicological data.",
author = "Joydeep Chakraborty and Nagri, {Shivashankara Kaniyoor} and Gupta, {Amit Narayan} and Ankush Bansal",
year = "2011",
month = "9",
day = "12",
doi = "10.4066/AMJ.2011.777",
language = "English",
volume = "4",
pages = "439--441",
journal = "Australasian Medical Journal",
issn = "1836-1935",
publisher = "The Australasian Medical Journal Pty. Ltd.",
number = "8",

}

Chakraborty, J, Nagri, SK, Gupta, AN & Bansal, A 2011, 'An uncommon but lethal poisoning - Amitraz', Australasian Medical Journal, vol. 4, no. 8, pp. 439-441. https://doi.org/10.4066/AMJ.2011.777

An uncommon but lethal poisoning - Amitraz. / Chakraborty, Joydeep; Nagri, Shivashankara Kaniyoor; Gupta, Amit Narayan; Bansal, Ankush.

In: Australasian Medical Journal, Vol. 4, No. 8, 12.09.2011, p. 439-441.

Research output: Contribution to journalArticle

TY - JOUR

T1 - An uncommon but lethal poisoning - Amitraz

AU - Chakraborty, Joydeep

AU - Nagri, Shivashankara Kaniyoor

AU - Gupta, Amit Narayan

AU - Bansal, Ankush

PY - 2011/9/12

Y1 - 2011/9/12

N2 - Amitraz, a centrally acting alpha-2 adrenergic agonist, is increasingly being used for treatment of ectoparasitic infestation in cattle. Its effects in humans may mimic organophosphate poisoning. We report a case of poisoning after suicidal ingestion of Amitraz. The patient presented in a deeply comatose state with respiratory depression, bradycardia and mydriasis (instead of miosis, the more common presentation in previous reports). He recovered completely within 24 hours with adequate supportive measures. The importance of this case report is highlighted by the increasing use of this compound, the life-threatening presentation, the excellent prognosis with early recognition and supportive management and the limited human toxicological data.

AB - Amitraz, a centrally acting alpha-2 adrenergic agonist, is increasingly being used for treatment of ectoparasitic infestation in cattle. Its effects in humans may mimic organophosphate poisoning. We report a case of poisoning after suicidal ingestion of Amitraz. The patient presented in a deeply comatose state with respiratory depression, bradycardia and mydriasis (instead of miosis, the more common presentation in previous reports). He recovered completely within 24 hours with adequate supportive measures. The importance of this case report is highlighted by the increasing use of this compound, the life-threatening presentation, the excellent prognosis with early recognition and supportive management and the limited human toxicological data.

UR - http://www.scopus.com/inward/record.url?scp=80052431157&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052431157&partnerID=8YFLogxK

U2 - 10.4066/AMJ.2011.777

DO - 10.4066/AMJ.2011.777

M3 - Article

VL - 4

SP - 439

EP - 441

JO - Australasian Medical Journal

JF - Australasian Medical Journal

SN - 1836-1935

IS - 8

ER -

Chakraborty J, Nagri SK, Gupta AN, Bansal A. An uncommon but lethal poisoning - Amitraz. Australasian Medical Journal. 2011 Sep 12;4(8):439-441. https://doi.org/10.4066/AMJ.2011.777